Illinois, 2008

High Wind and Strong Wind in Illinois, May 13, 2008

May 13, 2008 · NWS LOT · 3 events in 3 counties and zones

An area of showers and thunderstorms began to weaken across northeast Illinois during the late afternoon and early evening of May 13th. As they dissipated, a wake low, or small scale area of low pressure, formed over Ogle and Lee Counties and then moved east across DeKalb, Kane, DuPage, southern McHenry and northern Cook Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An area of showers and thunderstorms began to weaken across northeast Illinois during the late afternoon and early evening of May 13th. As they dissipated, a wake low, or small scale area of low pressure, formed over Ogle and Lee Counties and then moved east across DeKalb, Kane, DuPage, southern McHenry and northern Cook Counties. Winds gusted between 50 and 60 mph in many locations, which blew down trees, tree limbs and power lines. A large tree was blown down onto a power line in Lake County. In Cook County, a wind gust to 59 mph was measured in Hoffman Estates and trees and powerlines were blown in Streamwood. In Kane County, a wind gust to 58 mph was measured in South Elgin. A large tree was blown down on a van in Elgin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 13, 3:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 13, 3:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
448 PM CDT TUE MAY 13 2008

.DISCUSSION...
447 PM CDT

MESOSCALE CONVECTIVE UPDATE...

ELEVATED THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE LEADING EDGE
OF ADVANCING PLUME OF LOW LEVEL MOISTURE...EVIDENT IN THE
EXTENSIVE STRATUS/STRATOCUMULUS FIELD OVER MO/IA INTO WESTERN
ILLINOIS. THIS MOISTURE IS LOCATED ABOVE A DRY AND CONVECTIVELY
STABLE BOUNDARY LAYER...SO STORMS ARE CLEARLY ELEVATED. MORNING
SOUNDINGS FROM DVN/ILX BOTH SAMPLED STEEP MID LEVEL LAPSE
RATES...WITH 18Z SOUNDINGS FROM TOP/SGF BOTH INDICATING EVEN
STEEPER LAPSE RATES UPSTREAM ADVECTING EASTWARD OVERTOP THE
ADVANCING PLUME OF MOISTURE.

MOISTURE CONVERGENCE ALONG THE LEADING EDGE OF THE ADVANCING PLUME
OF LOW LEVEL MOISTURE HAS BEEN BEEN SUFFICIENT FOR STORMS TO BREAK
THROUGH THE ELEVATED INHIBITION THAT IS PRESENT ON FORECAST
SOUNDINGS. GIVEN STEEP MID LEVEL LAPSE RATES AND APPROXIMATELY
30-40KT OF EFFECTIVE SHEAR...WE WILL LIKELY SEE A CONTINUED THREAT
FOR LARGE HAIL WITH STORMS THIS EVENING ALONG LEADING EDGE OF THE
SHARP THETA-S GRADIENT ALOFT.

AFTER STORMS DEVELOP THEY SHOULD PEEL EASTWARD AND AWAY FROM THE
RICHER LOW LEVEL MOISTURE AND WEAKEN...SO STORMS WILL LIKELY NOT
MAINTAIN SEVERITY FOR EXTENDED PERIODS OF TIME. HAVING SAID
THAT...STORMS WILL HAVE THE POTENTIAL TO BRIEFLY GO SEVERE WITH
POTENTIAL FOR LARGE HAIL.

IZZI

&&

.PREV DISCUSSION...
219 PM CDT

THE UPPER RIDGE AXIS IS PASSED IL AND IN AS DEMONSTRATED BY PATH OF
DEVELOPING CONVECTION IN MO AND WRN IL RIDING NE ACRS THE MS RVR
THEM CURVING EAST AND DISSIPATING IN THE DRY LOWER LAYERS IN PLACE
ACROSS CNTL AND NRN IL. THIS CONVECTION MAY CONTINUE TO BUBBLE UP IN
MO AND SPREAD ACROSS IL BUT SHOWS NO NEW DEVELOPMENT IN THE PAST
HOUR. MAIN BRUNT OF RAIN AND THUNDERSTORM ACTIVITY EXPECTED THIS
EVENING AS COLD FRONT NOW ENTERING WRN IOWA MOVES INTO ERN IA JUST
BFR SUNSET. WITH LOSS OF HEATING...SFC BASED CAPES DWINDLING AS WELL
ALTHO BUFKIT INDICATING SOME ELEVATED CAPES NEAR 700 JOULES
OVERNIGHT AHEAD OF FROPA...EVEN OUT WEST NEAR RFD. BETTER SUPPORT
FOR HEAVY TO SEVERE STORMS WILL REMAIN SOUTH OF CWA OVERNIGHT. GFS
HAS SLOWED ITS OUTLYING TIMING BEHAVIOR TO LINE UP BETTER WITH THE
NAM AND ENSEMBLES...SO LITTLE DIFF IN MODEL CHOICE FIRST 24 TO 36
HRS AS FAR AS SYSTEM MOVEMENT. YET GFS IS STILL MUCH MORE ENERGETIC
WITH HIER ELEVATED CAPES ESPECIALLY THIS EVENING. IN THIS CASE...WUD
LEAN TO NAM FOR STORM POTENTIAL. EVEN STORMS IN MO AND SWRN IL ONLY
PRODUCING MINIMAL SEVERE CRITERIA NOW.

EXPECTING COLD FRONT TO CROSS INTO NW INDIANA NEAR SUNRISE AND NOT
PICK UP ANY LOW LVL SUPPORT FOR ANY SVR CONVECTION UNTIL IN ERN
INDIANA OR WRN OHIO WEDNESDAY. AM LEAVING CATEGORICAL POPS IN PLACE
BUT BACKING OFF OF TRW AS PRIMARY CONVECTION. MORE LIKE PERIODS OF
RAIN WITH SCATTERED OR ISOLATED TSTMS PSBL THE MAJORITY OF OVERNIGHT
HOURS...THEN POST FRONTAL SHOWERS FOR A FEW HRS WED MRNG.

POST FRONTAL RIDGING DROPPING DOWN OVER THE AREA WED EVENING AND
EARLY THURSDAY. BUT THIS RETRACTING NORTH AS UPR RIDGING ALONG EAST
COAST REMAINS INTACT WHILE AN UPR TROF DEEPENS IN SRN PLAINS AND
LIFTS NE ACROSS MO AND IL AS A CLOSED OFF UPR LOW. PRESENT
APPROACHING COLD FRONT WILL STALL IN SRN IL LT WEDNESDAY.
OVERRUNNING CONVECTION LIKELY TO SPILL OVER THE FRONT INTO CNTL AND
PARTS OF NRN IL LATE THURSDAY INTO FRIDAY AS THE UPPER LOW MAKES
PROGRESS ACROSS THE MIDWEST.

AFTER THIS UPR TROF PASSAGE...WE REVERT BACK INTO THE LATE
WINTER/EARLY SPRING PATTERN WITH NW FLOW ALOFT BEING MAINTAINED BY A
ANCHORED POLAR VORTEX OVER ERN CANADA. SEVERAL SHORT WAVES WILL
ROTATE AROUND THIS VORTEX...CLIPPING THE UPR MIDWEST AND GREAT LAKES
REGION THROUGH THE WEEKEND AND INTO NEXT TUESDAY. THIS PERIOD FROM
FRIDAY THRU TUESDAY WILL SEE MAX TEMPERATURES BLO NORMAL WITH
PERIODS OF COOL LIGHT RAIN INTERMITTENTLY RIDING THROUGH NRN IL AND
INDIANA. NORMAL HIGHS THRU THAT PERIOD SHUD RUN IN THE LOWER 70S. WE
SHOULD SEE HIGHS IN THE MIDDLE AND UPR 60S...BUT MOSTLY MIDDLE. WITH
THE PASSING OF EACH WAVE...SFC WINDS MAY VEER TO THE NE OFF OF LAKE
MICHIGAN...MAKING LAKEFRONT COMMUNITIES EVEN COOLER.

RLB

&&

.AVIATION...
1246 PM CDT

1800 UTC TAFS...MAIN FOCUS FOR THIS SET OF TAFS IS ON THE FRONTAL
SYSTEM CURRENTLY OUT TO THE WEST. NORTHERN LOW ALONG THIS FRONT IN
NORTHERN MINNESOTA WILL LIFT NORTHEAST INTO SOUTHERN ONTARIO
TONIGHT WHICH IN TURN WILL PULL A COLD FRONT CURRENTLY IN WESTERN
IOWA ON INTO THE REGION OVERNIGHT. ANOTHER LOW CURRENTLY IN THE
SOUTHERN PLAINS WILL LIFT NORTHEAST ALONG THIS FRONTAL BOUNDARY
AND REACH NORTHERN ILLINOIS LATER TONIGHT. AS THE LOW
APPROACHES TONIGHT...RAIN SHOWERS WILL MOVE IN ACROSS THE REGION.
IT STILL LOOKS LIKE THERE MAY BE ENOUGH INSTABILITY EARLIER ON
THAT SOME OF THESE SHOWERS COULD BE THUNDERSTORMS...BUT AT THIS
POINT CONFIDENCE IN ANY OF THESE STORMS AFFECTING THE TAF SITES IS
LOW ENOUGH TO LEAVE IT OUT OF THE FORECAST AT THIS TIME.

WINDS WILL CONTINUE TO BE GUSTY THROUGHOUT MOST OF THE PERIOD AS A
STRONG PRESSURE GRADIENT REMAINS IN PLACE OUT AHEAD OF THE FRONTAL
BOUNDARY AS WELL AS BEHIND IT WHEN WINDS SHIFT AROUND FROM THE
SOUTH TO THE NORTHWEST. AM EXPECTING A BAND OF MVFR CEILINGS TO
COME IN ON THE BACKSIDE OF THE LOW AND FRONT AND PERSIST INTO
DAYBREAK WEDNESDAY. THINGS SHOULD CLEAR UP FAIRLY QUICKLY
WEDNESDAY MORNING AS A RIDGE OF HIGH PRESSURE PUSHES INTO THE
REGION.

EXPECT VFR CONDITIONS THROUGHOUT THE REST OF THE AFTERNOON WITH
INTERMITTENT MVFR CONDITIONS POSSIBLE AS THE RAIN SHOWERS MOVE IN
TONIGHT GOING TO MAINLY MVFR CEILINGS THROUGH DAYBREAK...THEN
IMPROVING BACK TO VFR BY MID MORNING WEDNESDAY.

HALBACH

&&

.MARINE...
207 PM CDT

MAIN PROBLEM AREA ACROSS THE LAKE IN THE SHORT TERM WILL BE RIGHT
ALONG THE SHORELINE AS WIND GUSTS BETWEEN 20 TO 30 KNOTS WILL BE
POSSIBLE THROUGH VERY EARLY WEDNESDAY MORNING AS A FRONTAL SYSTEM
MOVES INTO THE REGION. WITH THE WARMER AIR MOVING OVER THE COLDER
LAKE...THESE GUSTS LIKELY WILL NOT MAKE IT DOWN TO THE SFC OF THE
LAKE ACROSS THE OPEN WATERS. AS THE COLD FRONT PASSES THROUGH
EARLY WEDNESDAY...WINDS WILL COME BACK AROUND TO THE NORTHWEST BUT
LIKELY WILL NOT BE AS STRONG AS A RIDGE OF HIGH PRESSURE PUSHES IN
FROM THE CENTRAL PLAINS. AFTER THIS RIDGE MOVES OFF TOWARD NEW
ENGLAND...THE REGION WILL BE LEFT IN MAINLY NORTHWESTERLY FLOW
WITH A SERIES OF QUICK MOVING SYSTEMS DIVING DOWN FROM SOUTHERN
CANADA ON INTO THE GREAT LAKES...KEEPING THE WIND FIELD RATHER
VARIED THROUGHOUT THE EXTENDED PERIOD.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 4 AM CDT WEDNESDAY FOR LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745.

&&
Hazardous weather outlook, May 13, 3:54 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
454 PM CDT TUE MAY 13 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
454 PM CDT TUE MAY 13 2008 /554 PM EDT TUE MAY 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...A FEW MAY PRODUCE:
    HAIL UP TO THE SIZE OF QUARTERS.

  AREAS AFFECTED AND TIMING:

   EARLY TO MID EVENING NORTHERN ILLINOIS AND LATE EVENING FOR
   NORTHWEST INDIANA.

  DISCUSSION:

  THUNDERSTORMS OVER WESTERN ILLINOIS WILL MOVE INTO NORTH CENTRAL
  ILLINOIS EARLY THIS EVENING...THEN EAST ACROSS THE REMAINDER OF
  THE OUTLOOK AREA DURING THE EVENING HOURS. A FEW OF THE STRONGER
  STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER...ESPECIALLY
  ACROSS NORTH CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY WEDNESDAY MORNING
MAINLY EAST OF INTERSTATE 57 IN NORTHERN ILLINOIS AND ACROSS
NORTHWEST INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HAIL TO THE
NATIONAL WEATHER SERVICE THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-142200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
454 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

HAZARDOUS WINDS FOR SMALL CRAFT ARE POSSIBLE THROUGH TONIGHT.

SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN LAKE MICHIGAN
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN
EARLY WEDNESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
454 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Local storm report, May 13, 4:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
517 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

BN
Local storm report, May 13, 4:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
518 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 W DIXON               41.85N 89.56W
05/13/2008  E0.75 INCH       LEE                IL   MESONET

            PEA TO GRAPE SIZED HAIL. COCORAHS.

0453 PM     HAIL             4 NW DIXON              41.89N 89.53W
05/13/2008  E0.50 INCH       LEE                IL   AMATEUR RADIO

&&

BN
Local storm report, May 13, 4:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
529 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 S OREGON              42.00N 89.34W
05/13/2008  E1.00 INCH       OGLE               IL   LAW ENFORCEMENT

&&

BN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Lake

When
May 13, 5:00 PM CST
Where
Lake forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

A large tree was blown down onto a power line.

High Wind, Cook

When
May 13, 6:00 PM CST
Where
Cook forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Mesonet

A wind gust to 59 mph was measured in Hoffman Estates and trees and powerlines were blown in Streamwood.

High Wind, Kane

When
May 13, 6:05 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

A wind gust to 58 mph was measured in South Elgin. A large tree was blown down on a van in Elgin.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94636, 94648, 94663.